Calling all experts/medications/question

Discussion in 'General Parenting' started by tonime, Oct 1, 2008.

  1. tonime

    tonime toni

    Ok-- difficult child has had a tough week
    He was on foccalin short acting--switched him to XR
    he went from 25mg short acting to 30 mg XR
    The reason I switched(from short to XR) is that I thought -- less ups and downs--no visits to the nurse etc. etc. he also had what I think was rebound in the morning-- but we had a handle on it

    Anyway--gets XR at 7:30 am lasts until about 5:30
    but at about 1:45 he goes through vocal tics-- or at least what I think are vocal tics--uncontrollable noises
    then he is ok til 5:30-- then REBOUND city--hyper/noises

    He expressed to me today that he was much more "comfortable" on the short acting-- he doesn't like the noises

    I don't know what to do. This neurologist is going to think I'm crazy!

    Arghhh-- any opinions out there?
  2. klmno

    klmno Active Member

    I'm no expert- sorry! LOL! So, I'm not sure about what medication does what exactly, but I believe the dr- of any sort- should be listening to the difficult child about the effects on him. Can you get a child pdco on board? If your son needs a neurologist, maybe they can collaborate.

    Others should have better advice then me- but in my humble opinion, the difficult child is going to take more responsibility for his issues, regardless of what they are, if someone at least acknowledges them when they are saying how a medication makes them feel.
  3. Lillyth

    Lillyth New Member

    What klmno said.

    I think you really need to listen to the difficult child on this. He is the only one in his body.
  4. klmno

    klmno Active Member

    thank you- I should add that I feel this way in part because my son has helped a lot with his own diagnosis and reactions. But, he didn't (or couldn't) start helping until I started really "hearing" what he was saying. I figure even if he is mistaken or trying to manipulate (which I doubt in hindsight), it is better to reinforce the message that Mom is listening than to ignore it.
  5. Pookybear66

    Pookybear66 New Member

    Ditto. Good luck!
  6. tonime

    tonime toni

    Last night-difficult child ticking like crazy when off medication-- head movements-- when I was reading to him his body was jerking-- my goodness--

    anyway- found out that other kids call him crazy-- and difficult child believes these kids think he is crazy
    We explained to him first, that he is not crazy--also explained that kids can be mean--that we each went through stuff when we were kids-that we understand that it hurts
    He did say his "friends" don't call him crazy--
    I don't know
    Poor kid-- but I pointed out to him that he can't bully kids either and that he has to remember how it feels to be teased etc. etc. etc.
  7. smallworld

    smallworld Moderator

    Tonime, you absolutely need to call the prescribing doctor ASAP about your difficult child's movements. Ticcing is a side effect of any stimulant. Focalin XR might not be the right medication for him.
  8. busywend

    busywend Well-Known Member Staff Member

    Yup, call the doctor. If it makes the difficult child uncomfortable they will eventually fight taking it. Then you got problems!
  9. tonime

    tonime toni

    Called doctor this afternoon-left message
    difficult child had a tough afternoon again with the noises-- and tough in afterschool program too
    this has to be the medications
    I gave him 5mg of short acting tonight -- for his homework -- doing calmly now
    if doctor doesn't call tonight -- to send prescrip to school for nurse tomorrow
    I will have husband go to school and give him his dose at lunch
    don't want to put the kid through this
    this one is not working
    short acting is better for him for some reason
    he is definately happy about going back to old medications
    hopefully this will work!

    Thank you :)